Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Is it normal to have burning and cramping sensation in stomach after taking Senekot?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5642 Questions
Question
I took Senekot extra strength about 3.5-4 hours ago and for the past 2 hours I have had a burning and cramping sensation in my stomach. It's very uncomfortable and I can't sleep. I had a bm 15 min ago and it was diarreah, pretty watery. Should I be concerned? Is this normal? I've never had a laxative react this quickly before.
Posted Wed, 8 Jan 2014 in Digestion and Bowels
 
 
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Though atypical, no red flags!! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this cramping stomach pain and the watery stool that you just passed. These are not unexpected with this drugs as have been reported as possible side effects. Generally we expect stools to be passed between 6-12hours after taking this drug. Though this happened earlier than speculated, it is no big reason to get worried. I hope the pains would subside soon and all would be fine. For now, just sit back and monitor the stools and craps. If they cramps should become too severe, then please get an emergency consultation. If diarrhea should set in. please increase your fluids intake. Otherwise, stay relaxed. I wish you well.I hope you find this information useful. thank you so much for using our services and feel free to request for more information if needed. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Follow-up: Is it normal to have burning and cramping sensation in stomach after taking Senekot? 10 hours later
I can't keep anything down. Still having diarrhea but not as bad. Haven't vomited in 4 hours. My main symptoms now are bad stomach ache. What's the worst is my legs are killing me! The bone and joint is incredibly achey and restless. My lower back and shins are the same. Does this sound like food poisoning? Or a virus? Maybe both? Plus I took that darn laxative without knowing I was sick. What a terrible coincidence. Should I see a doctor?
 
 
Answered by Dr. Chobufo Ditah 4 hours later
Brief Answer: Please, seek medical consultation. Detailed Answer: Hi and thanks for following up with me. Diarrhea and vomiting can lead to loss of electrolytes especially potassium. This can cause muscle cramps and aches alongside some other metabolic problems. Thisis a recognized side effect of this drug. I do not think it is caused by a virus at this tie. I will rather want you to make sure that your fluids and electrolytes are appropriately replaced. The best fluid for this is oral rehydration salt/solution if the vomiting is no longer a problem. However, if you cannot find it or vomiting is still a concern, please go to the hospital for immediate assessment and management. I wish you well.I hope you find this information useful. thank you so much for using our services and feel free to request for more information if needed. Thanks. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor